Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS Bismarck, ND

June 27, 2017Burleigh County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 27, 2017, 9:30 PM CDT for Burleigh County, North Dakota. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 9:30 PM CDT (02:30 UTC)
Expired
Jun 27, 2017, 10:30 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Burleigh County, ND

The radar

The Bismarck radar (KBIS), 10 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 9:32 PM CDTHAIL 0.88Lincoln, ND
Jun 27, 9:40 PM CDTHAIL 15 Se Lincoln, NDQUARTER SIZED HAIL THE LARGEST. LOTS OF SMALLER HAIL, FOR ABOUT 10 MINUTES IN DURATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1769 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1769 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

744 
WUUS53 KBIS 280230
SVRBIS
NDC015-280330-
/O.NEW.KBIS.SV.W.0031.170628T0230Z-170628T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
930 PM CDT TUE JUN 27 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southern Burleigh County in south central North Dakota...

* Until 1030 PM CDT

* At 926 PM CDT, a severe thunderstorm was located over Lincoln, or 7
  miles southeast of Bismarck, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* This severe thunderstorm will be near,
  Mcdowell Dam Recreation Area around 940 PM CDT. 
  Menoken around 950 PM CDT. 
  Sterling around 1010 PM CDT. 

Other locations impacted by this severe thunderstorm include Mckenzie
and University Of Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

If on a lake in the warned area get off the lake now and to a 
shelter, even if it has to be into your vehicle.

Torrential rain was occurring with this storm and will cause 
flooding of poor drainage and low lying areas, along with streets in 
cities. Be very careful if driving as visibility will briefly drop 
to near zero in wind driven rain and hail.

&&

LAT...LON 4664 10066 4668 10064 4666 10073 4667 10074
      4669 10074 4669 10076 4672 10078 4673 10078
      4677 10082 4713 10031 4681 10013 4663 10060
TIME...MOT...LOC 0226Z 239DEG 23KT 4672 10070 

HAIL...1.50IN
WIND...60MPH
 
$$

JP MARTIN/SIMOSKO
3 follow-up statements
072 
WWUS53 KBIS 280258
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
958 PM CDT TUE JUN 27 2017

NDC015-280330-
/O.CON.KBIS.SV.W.0031.000000T0000Z-170628T0330Z/
Burleigh ND-
958 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN BURLEIGH COUNTY...

At 956 PM CDT, a severe thunderstorm was located near Menoken, or 15
miles east of Bismarck, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...  
Rural areas east of Bismarck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Torrential rainfall is occurring with this storm, and will cause 
flooding of low lying and poor drainage areas.

&&

LAT...LON 4670 10058 4688 10055 4713 10031 4681 10013
      4663 10060
TIME...MOT...LOC 0256Z 239DEG 23KT 4682 10046 

HAIL...1.00IN
WIND...60MPH
 
$$

JP MARTIN/SIMOSKO
505 
WWUS53 KBIS 280317
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1017 PM CDT TUE JUN 27 2017

NDC015-280330-
/O.CON.KBIS.SV.W.0031.000000T0000Z-170628T0330Z/
Burleigh ND-
1017 PM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHEASTERN BURLEIGH COUNTY...

At 1015 PM CDT, a severe thunderstorm was located near Sterling, or
18 miles west of Steele, moving northeast at 25 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Sterling and Mckenzie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared for damaging winds. People outside should move to a 
shelter, inside a strong building and away from windows.

Brief but very heavy rain was occurring with the storms.

&&

LAT...LON 4677 10041 4687 10047 4703 10025 4681 10013
      4670 10043
TIME...MOT...LOC 0315Z 239DEG 23KT 4688 10031 

HAIL...0.88IN
WIND...60MPH
 
$$

JP MARTIN/SIMOSKO
159 
WWUS53 KBIS 280330
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1030 PM CDT TUE JUN 27 2017

NDC015-280340-
/O.EXP.KBIS.SV.W.0031.000000T0000Z-170628T0330Z/
Burleigh ND-
1030 PM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BURLEIGH COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 4677 10041 4687 10047 4703 10025 4681 10013
      4670 10043
TIME...MOT...LOC 0330Z 239DEG 23KT 4693 10020 

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 9:05 PM CDT, 25 minutes earlier.

Area forecast discussion, Jun 27, 9:05 PM CDT, 25 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
905 PM CDT Tue Jun 27 2017

.UPDATE...
Issued at 854 PM CDT Tue Jun 27 2017

A congealing line of strong to severe thunderstorms across the US
Highway 83 corridor as of 02 UTC between Bismarck/Mandan and
Garrison is expected to continue to propagate east, sustained by
the low level jet and steep mid level lapse rates. Elevated MUCAPE
around 2000 j/kg and effective deep layer shear around 30-35kts
supports a continued severe threat downstream. Given the
congealing mode, the primary threat will be damaging winds to
around 50-55kts, with a lesser hail threat.

UPDATE Issued at 525 PM CDT Tue Jun 27 2017

Widespread mid to upper level cloud cover across western and
central North Dakota as of 2230 UTC continues to limit surface
based heating and cap erosion along the occluding warm front
between US Highways 83 and 85. The most likely scenario is for the
shortwave entering far northwest South Dakota to propagate into
south central North Dakota around 00-01 UTC. Some cooling aloft
with this feature and associated lift is expected to erode the
cap. While MUCAPE values around 2000-2500 j/kg are forecast to be
in place across central North Dakota with steep mid level lapse
rates, weak effective deep layer shear continues to be a limiting
factor for potential storm organization and associated threat
magnitude. Deep layer shear will be stronger and more favorable
for supercells near the South Dakota border. As the low level jet
increases this evening, upscale growth into a possible convective
complex into the James River Valley is possible.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 200 PM CDT Tue Jun 27 2017

The focus in the short term will be the threat for severe
thunderstorms late this afternoon and this evening. At 2 PM CDT a
warm front extended through southwest North Dakota followed by a
cold front just entering the far west. This will create a narrow
band of favorable instability and shear across South Central into
Southeast North Dakota this evening. The latest RAP soundings
show the CAP breaking around 6-7 PM over central North Dakota with
the majority of convection moving east of the James River Valley
after 3 or 4 am CDT. Do not see much more than marginal risk for
severe thunderstorms as the latest sounding analogues show
marginal large hail with a low threat for tornadoes. Also the 15Z
SREF focuses the larger threat south of the state tonight. However
will keep the mention of large hail and damaging winds going from
late afternoon through early morning as the threat definitely
exists.

On Wednesday the cold front will have moved through the region and
showers will be ending by noon east. Cooler and dryer air will
be in place. Minimum relative humidity will still fall into the
lower 20s southwest but the gusty winds will have moved east by
afternoon.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 200 PM CDT Tue Jun 27 2017

In the extended the global models still bring a closed upper low
across North Dakota Thursday and Friday exiting the region
Saturday. This will bring instability showers and isolated
thunderstorms with the the best chances for showers north and
east. This will also herald a cool start to July with high
temperatures Saturday in the upper 60s to mid 70s. Warmer weather
will arrive early next week and by the Fourth highs will return to
the 80s to lower 90s. The best chance for showers will be
Thursday night and Friday with the passage of the upper low
followed by warm and dry weather Sunday through Tuesday, the
Fourth Of July.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 854 PM CDT Tue Jun 27 2017

Scattered strong to severe thunderstorms will continue across
central North Dakota this evening and into the early overnight.
Isolated thunderstorms are possible west. VFR conditions are
expected outside of thunderstorms.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...PA
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...PA
Hazardous weather outlook, Jun 27, 8:51 PM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
851 PM CDT Tue Jun 27 2017

NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-290200-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
851 PM CDT Tue Jun 27 2017 /751 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are expected across
central North Dakota this evening and into the early overnight.
Wind gusts to 65 mph, quarter size hail and frequent lightning
are expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Thursday afternoon and
Thursday night. However severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-290200-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-Stark-Slope-Hettinger-Bowman-Adams-
851 PM CDT Tue Jun 27 2017 /751 PM MDT Tue Jun 27 2017/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible this evening. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are possible Thursday afternoon and
Thursday night. However severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 27, 7:47 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Bismarck ND
747 PM CDT TUE JUN 27 2017

NDZ020-280115-
Oliver ND-
747 PM CDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OLIVER COUNTY UNTIL
815 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Hannover, or 15 miles southeast of Beulah, moving east
at 10 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Hannover.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4698 10176 4712 10176 4721 10136 4698 10130
TIME...MOT...LOC 0046Z 249DEG 10KT 4706 10164

AYD
Local storm report, Jun 27, 8:09 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       6.5ESE GLEN ULLIN       46.77N 101.71W
06/27/2017  M1.05 INCH       MORTON             ND   TRAINED SPOTTER

&&

AE
Local storm report, Jun 27, 8:43 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     TSTM WND GST     CROWN BUTTE LAKE        46.87N 101.09W
06/27/2017  E50 MPH          MORTON             ND   STORM CHASER

&&

AE
Local storm report, Jun 27, 8:58 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
858 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     7 NNE SAINT ANTHONY     46.71N 100.86W
06/27/2017  E58 MPH          MORTON             ND   TRAINED SPOTTER

            SPOTTER REPORTED STRONG WINDS COMBINED WITH
            RAIN TO PRODUCE VERY LOW VISIBILITY. SPOTTER
            SAID IT LOOKED LIKE A BLIZZARD. NO HAIL
            REPORTED.

&&

KS
Local storm report, Jun 27, 9:07 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
907 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     BISMARCK                46.81N 100.78W
06/27/2017  M58 MPH          BURLEIGH           ND   ASOS

            MAX GUST TO 58 MPH THUS FAR AS MEASURED BY
            THE ASOS. HEAVY RAIN, NEAR ZERO VISIBILITY,
            AND PEA SIZED HAIL.

&&

KS
Local storm report, Jun 27, 9:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             4 SW BISMARCK           46.77N 100.84W
06/27/2017  E1.75 INCH       MORTON             ND   TRAINED SPOTTER

            BRIEF GOLFBALL SIZED HAIL AS THE LARGEST.
            MOST HAILSTONES WERE LESS THAN ONE INCH
            DIAMETER OR LESS THAN QUARTER SIZED.

&&

KS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:18 PM CDTSpecial Weather StatementBISMorton27 min
Jun 27, 7:45 PM CDTSpecial Weather StatementBISMorton30 min
Jun 27, 7:47 PM CDTSpecial Weather StatementBISOliver28 min
Jun 27, 7:50 PM CDTSevere Thunderstorm WarningBISGrant, Morton55 min
Jun 27, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton61 min
Jun 27, 9:54 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Sioux43 min
Jun 27, 10:56 PM CDTSpecial Weather StatementBISDickey, Foster, Kidder, LaMoure, Logan, McIntosh and 2 more49 min
Jun 28, 12:49 AM CDTSpecial Weather StatementBISWells41 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.